Side effects of cancer curing drugs

My mother (54yrs) is suffering from breast cancer in left side stage 3 (node positive).

IDC grade 2

ER/PR positive

HER2/neu positive

She was given 3 AC chemotherapy sessions and she suffered neutropenia after each session even though she had 25% dose reduction during her third chemotherapy and was given 3 filgrastim 300 mcg injection immediately after the chemotherpy in next 3 days, still the WBC count dropped to 1100 on day 8 after chemo and ANC to 418. So she underwent MRM surgery on 12 Jan. She has been started with letrozole 2.5 mg. Currently she is experiencing severe pains in bones and joints since we have started letrozole. The current treatment plan is to start weakly paclitaxel and radiotherapy. The doctor has advised herceptin, but we are scared of its reactions to heart and liver and also have some financial issues. So if we dont start with Herceptin are there any extra chances of cancer coming back or not getting completly cure and also can the counts still drop with paclitaxel.

And please also let me know where i can find Breast Prosthesis.

8 Replies

oldestnewest
  • Sorry to hear the tough time your mother is going through battling this cancer.

    She has node positive advanced Breast cancer...

    She indeed ideally needs Taxanes along with Herceptin.

    She would ideally need Growth factor support along with dose reduction in the Taxanes.

    Weekly Paclitaxel would perhaps suit her as of counts are low...one could delay the chemo as and when needed.

    Herceptin is a wonder drug.

    It virtually has very little toxicity.

    It's cardiotoxicity is a mere 2-4% which is completely reversible and never a major concern.

    Herceptin would not cause any probs with the blood counts either.

    The problem is the high cost around 10 lakhs...for a years worth of treatment.

    The other problem is the very prolonged treat ment upto 1 year... Which seems pretty long.

    Not Every one cannot afford such an expensive treatment. But in the western world this would be standard Treatment covered under the NHS in UK or by Medicare and insurance companies in Europe and US.

    Just a note...she has already been initiated on Hormones...

    That means your Oncologist and you have already decided against further chemo and Herceptin.

    You cannot be on hormone and Chemo with Paclitaxel at the same time.

    The Hormones would usually start only once chemo is finished.

    If your mom is not tolerating One drug, there are other drugs which can be tried like Anastrozole or Exemestane.

    But first ideally we would offer symptomatic treat ment with analgesics and other pain killers...however some patients just don't tolerate this drug and we then switch from one drug to another

    If none of these drugs help, we switch such patients to the old drug Tamoxifen

    Perhaps your Oncologist might help u find Breast Prosthesis...

    Or your Medical Oncologist might have contacts....

    With Radiotherapy on cards as well...perhaps your Radiation Oncologist might help with Prosthesis...

    Speak to all these doctors and make your needs known to them.

    Best of luck

    Dr Rohit MALDE

  • Thank you for your advice and guidance.

    She had also under gone a PET-CT scan after her surgery on 28 jan an the reports have come out good and it says that there is no definitive evidence of disease at primary site.

    The problem with herceptin is as you said is also the high cost and we have no insurance claims also.

  • Investigations are usually done prior to surgery at time of diagnosis.

    There is no role of scans after surgery is done.

    It's bound to be clear and has no significance as it does not change management.

    Microscopic spread of disease if any left behind may manifest at 12-18 months or at times even later.

    This microscopic disease is not visible by any scans and once it becomes like a billion cancer cells it shows up as 1 cm lesion in the body.

    Anyways...Herceptin is out..

    Your options really are

    1. Weekly Paclitaxel followed by Radiotherapy and Hormones

    Or

    2. Skip chemo of Patient refuses and unable to tolerate and just simply go for Radiotherapy and Hormones

    Regards

    Dr Rohit Malde

  • Thank you for the suggestions and information.

  • As already discussed with you my mother has recently finished her radiotherapy followed by weekly paclitaxel on 7 th july but now she is experiencing heavy swelling in the left arm and pain is also present at the site of operation and also in the back at same place. During the chemo therapy also she had experienced urine infection at several times and had been on long term antibiotics.

    So i wanted to know is this a symptom of cancer recurrence or metastasis or is it any other problem.

  • My mother too had this problem.Inspite of given filgrastim her count dropped.Since then she's very very weak.Added to it her 13 doses of Paclitaxel took troll on her nerves.Now diagnosed with Sensorimotor Neuropathy(Axonopathy).My mom was given Trastuzumab,Carboplatin and Paclitaxel ever week for 12 weeks.

  • This may be Lympphedema, but one should look at your records with timing of Surgery, radiotherapy... your risk of relapse and your oncologists suspicion on likelihood after examination. You definitely need to see your surgical oncologist and get his opinion. You already seem to have undergone a CT PET scan recently, which was clear, so less likely to be relapse... but still best advice would be to seek the opinion of your oncologist

  • Call 9810114765 for any information on prosthesis.

You may also like...